Further Reading

Can you experience withdrawal from antidepressants?

Dear Stanton,

I have been taking the antidepressant dothiepin for seven years and am finding it really tough to come off the drug. I was originally prescribed it for CFS by an unsympathetic GP. But now, I find that even a minor reduction in dose over a period of time causes horrendous symptoms of depersonalization, fatigue, a general feeling of being spaced out, weakness, gastro symptoms, weepiness and panic and a general feeling of being completely out of it.

What is the best way to safely reduce the dose before ultimately stopping the drug altogether. Any help would be appreciated

Darren


Dear Darren:

Withdrawal from any drug has some risks. The safest thing I can say is to have a physician supervise coming off a drug. However, generally medicine has not recognized withdrawal from antidepressants. I do, however.

We also know that environmental factors have a tremendous impact on withdrawal. For years, it has been considered de rigueur to detox from alcohol in a hospital in the U.S., while most of the same cases in Canada would be supervised on an outpatient basis. At one point, Helen Annis, a distinguished scientist from the Addiction Research Foundation (ARF) in Toronto, debated the founding medical director of the Betty Ford Center, Joseph Pursch, on the necessity of medical detoxification. Annis took the "nay," which would be considered wildly radical in the U.S. today.

The ARF for a long time administered the Bon Ami farm outside Toronto at which Ontario alcoholics would detox in a socially supportive environment, and in which cases of DTs only rarely occurred. Norman Zinberg reported on tremendous differences in the type and severity of heroin withdrawal symptoms depending on the social environment - for example, Zinberg reported that, in Daytop Village, the New York therapeutic community, addicts who had undergone severe withdrawal pangs in prison simply worked through their withdrawal while continuing to complete their community tasks.

The implications for you personally are to create as supportive an environment as you can for withdrawal (like one you might construct to make sure you enjoyed a drug in the first place), but while continuing to fulfill your job and other obligations, albeit not during a period of intense work activity.

Sincerely,
Stanton